A 25-year-old female is admitted with a reduced level of consciousness and suffers a brief seizure in the Emergency Department.

Her ECG is shown on page 14 (ECG 15.2).

a)    Describe the abnormalities.    (20% marks)

b)    What is the most likely diagnosis? What urgent treatment is required and what is the mechanism of action of the treatment?    (30% marks)

c)    Which drug would you avoid using to treat her convulsion and why?    (10% marks)
 

ECG 15.2

ECG-from-LITFL.jpg

[Click here to toggle visibility of the answers]

College answer

a)
Broad QRS complex, first degree heart block, prolonged QT, dominant R wave in AVR

b)
Sodium bicarbonate is used to treat a suspected TCA overdose. Alkalinization increases the binding of TCA to plasma proteins reducing the amount of free drug and reduces the amount of ionisation of the drug reducing its ability to pass through cell membranes. Also reduces extracellular K concentration, causing hyperpolarisation and reducing the Na channel blockage.

c)
Phenytoin (Class 1b) should be avoided that it would potentiate sodium channel blockade
 

Discussion

Though it is impossible to guess which specific image the college used, one might be able to recapture their steps by googling "TCA overdose ECG" and picking out a top image result. That would probably end up being this classic ECG from LIFTL which was stolen and shamelessly re-posted here. The features of a TCA overdose listed there include: 

  • Sinus tachycardia with first-degree AV block (P waves hidden in the T waves, best seen in V1-2).
  • Broad QRS complexes.
  • Positive R’ wave in aVR.

Question 28.2 from the second paper of 2009 also asked specifically about "mechanism of effectiveness of sodium bicarbonate in the management of tricyclic antidepressant overdose." In summary, bicarbonate in TCA overdose works in the following ways:

  • Increased protein binding of TCAs in an alkaline bloodstream, thus decreasing the biologically active free fraction.
  • Increased availability of sodium in sodium bicarbonate, as a substrate for the voltage-gated channels.
  • Decreased binding of TCAs to the voltage-gated sodium channel
  • Correction of metabolic acidosis
  • Volume expansion because of the dilutional effect on TCA concentration
  • Cellular membrane hypopolarisation results from bicarbonate-induced intracellualr shift of potassium. 

The college focused on phenytoin in this scenario because the patient had a brief seizure, which brings up the question of antiepileptic choice. Phenytoin is such a good sodium channel blocker that it could be considered a Class I antiarrhythmic agent and a valid third line drug for refractory VT storm. What is more peculiar, is that of the currently available antiepileptic drugs, most either have a distince sodium channel blocker effect, or are thought to influence sodium channels in some other ambiguous round-about way. For instance, a 2017 paper by Brodie lists "phenytoin, carbamazepine, lamotrigine, oxcarbazepine, rufinamide, lacosamide and eslicarbazepine acetate" as classical sodium channel blockers. Sodium valproate, topiramate and zonisamide are also thought to have some sort of stabilising effect on sodium channels. 

Even more interesting is the fact that that historically phenytoin was proposed as the treatment to reverse cardiotoxicity due to TCA overdose. Hagerman & Hanashiro (1981) confessed to administering 50mg/min to five adults, to a total dose of about 5-7mg/kg. All conduction defects disappeared within about three quarters of an hour. So, in the 1980s, phenytoin was felt to inhibit the sodium channel blockade effects, rather than potentiating them. Even still, in 2010, Foianini et al recommended the use of Class I agents (lignocaine more so than phenytoin) in severe TCA cardiotoxicity. It appears that these drugs are indicated in cases where the cardiotoxicity is refractory to treatment with sodium bicarbonate or hypertonic saline, or in which these sodium-rich substances are contraindicated (metabolic alkalosis or hypernatremia).

Even more interestingly,

References

References

Hoffman, J. R., and C. R. McElroy. "Bicarbonate therapy for dysrhythmia and hypotension in tricyclic antidepressant overdose." Western Journal of Medicine134.1 (1981): 60.

Kerr, G. W., A. C. McGuffie, and S. Wilkie. "Tricyclic antidepressant overdose: a review." Emergency Medicine Journal 18.4 (2001): 236-241.

Brown, T. C., et al. "The use of sodium bicarbonate in the treatment of tricyclic antidepressant-induced arrhythmias." Anaesthesia and intensive care 1.3 (1973): 203-210.

McCabe, James L., et al. "Experimental tricyclic antidepressant toxicity: a randomized, controlled comparison of hypertonic saline solution, sodium bicarbonate, and hyperventilation." Annals of emergency medicine 32.3 (1998): 329-333.

Bou-Abboud, Elias, and Stanley Nattel. "Molecular mechanisms of the reversal of imipramine-induced sodium channel blockade by alkalinization in human cardiac myocytes." Cardiovascular research 38.2 (1998): 395-404.

Hoffman, Jerome R., et al. "Effect of hypertonic sodium bicarbonate in the treatment of moderate-to-severe cyclic antidepressant overdose." The American journal of emergency medicine 11.4 (1993): 336-341.

Dargan, Paul I., Mark G. Colbridge, and Alison L. Jones. "The management of tricyclic antidepressant poisoning." Toxicological reviews 24.3 (2005): 187-194.

Kingston, Michael E. "Hyperventilation in tricyclic antidepressant poisoning." Critical care medicine 7.12 (1979): 550-551.

Wrenn, Keith, Brian A. Smith, and Corey M. Slovis. "Profound alkalemia during treatment of tricyclic antidepressant overdose: a potential hazard of combined hyperventilation and intravenous bicarbonate." The American journal of emergency medicine 10.6 (1992): 553-555.

Brodie, Martin J. "Sodium channel blockers in the treatment of epilepsy." CNS drugs 31.7 (2017): 527-534.

Hagerman, Gordon A., and Paul K. Hanashiro. "Reversal of tricyclic-antidepressant-induced cardiac conduction abnormalities by phenytoin." Annals of emergency medicine10.2 (1981): 82-86.

Foianini, Anthony, Timothy Joseph Wiegand, and Neal Benowitz. "What is the role of lidocaine or phenytoin in tricyclic antidepressant-induced cardiotoxicity?.Clinical Toxicology48.4 (2010): 325-330.